Alert archive / California / Wind Advisories in 2018

Wind Advisory 9, NWS Phoenix, AZ

April 2, 2018Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 2, 2018, 9:14 PM PDT for Imperial County, California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 9:14 PM PDT (04:14 UTC)
Expired
Apr 3, 2018, 7:15 AM PDT
In force
10 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS75 KPSR 030414
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
914 PM MST Mon Apr 2 2018

CAZ562-031200-
/O.NEW.KPSR.WI.Y.0009.180403T0414Z-180403T1200Z/
Imperial County Southwest-
Including the city of Mountain Spring
914 PM PDT Mon Apr 2 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 5 AM PDT Tuesday. 

* AFFECTED AREA...Far southwest Imperial County CA including I-8
  near Mountain Spring and Ocotillo CA.
  

* TIMING...Until 5 AM PDT Tuesday.

* WINDS...Southwesterly winds at 30 mph gusting to 47 mph.

* IMPACTS...Hazardous and difficult driving conditions especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
260 
WWUS75 KPSR 031152
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
452 AM MST Tue Apr 3 2018

CAZ562-031500-
/O.EXT.KPSR.WI.Y.0009.000000T0000Z-180403T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
452 AM PDT Tue Apr 3 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* AFFECTED AREA...Far southwest Imperial County CA including I-8 
  near Mountain Spring and Ocotillo CA. 

* TIMING...Until 8 AM PDT Today.

* WINDS...Southwesterly winds at 30 mph occasionally gusting to 
  45 mph.

* IMPACTS...Hazardous and difficult driving conditions 
  especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
344 
WWUS75 KPSR 031415
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
715 AM MST Tue Apr 3 2018

CAZ562-031515-
/O.CAN.KPSR.WI.Y.0009.000000T0000Z-180403T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
715 AM PDT Tue Apr 3 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 2, 8:21 PM PDT, 53 minutes earlier.

Area forecast discussion, Apr 2, 8:21 PM PDT, 53 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
821 PM MST Mon Apr 2 2018

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
A benign weather pattern will remain over the area through the week
bringing dry conditions and above normal temperatures. Due to a weak
passing weather disturbance, afternoon high temperatures will only
reach into the middle and upper 80s Tuesday. However, readings in
the lower 90s will be common across the lower deserts the remainder
of the week.

&&

.DISCUSSION...
A positively tilted, weak shortwave over SW Arizona was being
sheared and dampened eastward in response to northern stream energy
and a subtropical jet both ejecting into the plains states.
Resulting height falls have been rather modest around 3dm, but
sufficient to trim 4F-7F from high temperatures recorded over the
weekend. Despite the numerous shortwaves around the region, cloud
cover has been mostly limited to the northern stream wave and
associated jet streak; and a very dry boundary layer should ensure
quicker and steeper nocturnal temperature falls.

Heights aloft will begin to rebound Tuesday as ridging (albeit not
tremendously amplified) builds over the far eastern Pacific basin.
Lower level thermal fields will lag the upper level heights somewhat
such that highs Tuesday afternoon should be very similar to today.
However by Wednesday and Thursday, H5 heights closer to a 579-582dm
range will cover the entire SW Conus and seasonably deep mixing
depths will easily support lower elevation highs in the 90s. Given
the flat ridging aloft, there may be periods of thicker high clouds
to contend with during the middle of the week. Thus despite good
operational and ensemble agreement regarding the overall flow
pattern, spread in temperature forecasts is larger than would
otherwise be anticipated. Conceptually, would expect any day
hindered by thick high clouds to only realize highs in the upper
80s/lower 90s, while full insolation days could easily break into
the mid 90s.

There still appears to be some suggestion that a few showers might
actually be possible for a brief period over the weekend, as the
past few operational GFS and ECMWF runs call for a fast moving open
wave to race across the area late Saturday into early Sunday.
Stronger dynamics still look to move closer to southern UT/CO and
moisture will tend to be more in the mid levels along a better
defined frontal boundary. However, a few stray showers mainly over
upslope areas of south central Arizona overnight Saturday night into
early Sunday are possible. By late morning Sunday, any threat of
rain should have translated into the higher terrain well east of
Phoenix leaving mostly sunny skies over much of the forecast area.
We will see a bit of cooler air move into the area following this
system allowing high temperatures on Sunday to fall back into the
80s.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

With the exception of some lingering breezes out of the west at 7-12kt
early tonight, expect light winds favoring familiar diurnal
sequences throughout the period. With no aviation impacts
anticipated, skies will be partly cloudy with alternating periods
of few-bkn high clouds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect breezy to windy westerly winds at KIPL with gusts of 17-22kt
early in the period to gradually die down during the early morning
hours. Otherwise light to moderate winds are expected to favor
normal diurnal trends, although breezy northerly winds will
develop Tuesday afternoon at KBLH with gusts near 20kt. Otherwise
Skies will be partly cloudy with sct-bkn high clouds.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
High pressure will keep dry conditions in place through Friday
before a weak weather system moves through the region late Saturday
through Sunday. Above average temperatures will prevail over the
districts with lower 90s common at lower elevations. The best rain
chances will be across central and eastern Arizona, however wetting
rains should not be expected. Minimum afternoon humidity values will
generally be in the 10-15% range, only increasing somewhat Saturday
ahead of the approaching weather system. Overnight recoveries will
mostly be fair. Wind speeds will be very typical for early April
with the usual afternoon upslope gustiness. As it stands, the
breeziest afternoon will be on Saturday with westerly gusts near 20
to 30 kts possible, especially near and west of the Colorado River
Valley.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...MO/CB
AVIATION...Sawtelle
FIRE WEATHER...Hernandez/MO

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.